Illinois, 2023Winter Storm in Illinois, February 16, 2023
February 16, 2023 · NWS DVN · 3 events in 3 counties and zones
A winter storm brought moderate to heavy snow, and some mixed precipitation, to much of eastern Iowa, northwest Illinois, and far northeast Missouri on February 16th, 2023. Snow began during the early morning across much of east central Iowa, with several locations (especially around Iowa City) seeing snow amounts around 4-6 inches around 6:00 AM.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought moderate to heavy snow, and some mixed precipitation, to much of eastern Iowa, northwest Illinois, and far northeast Missouri on February 16th, 2023.
Snow began during the early morning across much of east central Iowa, with several locations (especially around Iowa City) seeing snow amounts around 4-6 inches around 6:00 AM. Light snow continued throughout the morning before the arrival of a stronger band of snow by early afternoon. This band impacted the Cedar Rapids / Iowa City metros during the early-mid afternoon before reaching northwest Illinois by late afternoon and early evening, which led to treacherous travel conditions for the evening commute.
Snowfall totals ranged from around 2-6 inches in the Quad Cities / Dubuque metros, to around 7-12 inches in the Cedar Rapids / Iowa City metros. Lesser snow amounts were observed across southeast Iowa due to sleet mixing in with snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 15, 10:57 PM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Feb 15, 10:57 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1057 PM CST Wed Feb 15 2023
...06z AVIATION UPDATE...
.UPDATE...
Issued at 829 PM CST Wed Feb 15 2023
Early looks at the latest 00z guidance which is purely from CAMs,
shows that the placement of the warning for heavy snow continues
to be supported by guidance. In fact, the majority of new guidance
supports the higher end of our expected snow amounts in the
warning.
Also, concerning, is the depiction of significant freezing rain,
in our southern counties. For now, our forecast shows this falling
as sleet and snow in grids, but not freezing rain. That will be a
key feature of the forecast we'll address into tonight's forecasts
cycle/issuance. For now, our advisory for snow and sleet in the
south is ok, but if this trends toward ice, we could have to go
with a warning for ice accumulation.
ERVIN
&&
.SYNOPSIS...
Issued at 223 PM CST Wed Feb 15 2023
Persistent strong westerly winds and clouds has kept temperatures
a few degrees lower than previously forecast. 18z MSAS analysis
shows pressure gradient relaxing and temperatures in the 30s
locally. Water vapor satellite loops show closed low rotating
over the four corners region, with diffluent flow ahead of it.
This wave will eject into the Plains and bring us wintry weather
on Thursday.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 223 PM CST Wed Feb 15 2023
Key Messages:
1. Latest models show a slight southeast shift in the heaviest
snow axis from hi-res model output. Regardless, a strong winter
storm will bring impacts to the CWA, with widespread accumulating
snow. Snow covered roads and sidewalks during the Thursday AM
commute are still expected.
Complex winter setup with incoming storm, with a slight southeast
shift in heaviest snow axis noted by latest model data. Model
soundings, max wetbulb aloft, and thermal profiles suggest the
dominant ptype for the entire CWA will be snow, with a brief
wintry mix at onset across west central IL. A dprog/dt of the 12z
GFS and NAM shows a slightly slower surface low track and 500mb
low track, so not anticipating precipitation beginning before
midnight tonight. Moisture transport and mid level fgen really
increases overnight between 09-15z. In addition, high omegas
within the DGZ are shown in the latest RAP during the AM commute
with large dendrites. Despite the warm ground/pavement temps,
snowfall rates between a 0.75"/hr to 1.5"/hr will be enough to
overwhelm the warm ground and accumulate. This system will have
higher SLRs than last week's system resulting in a drier fluffier
snow. With model QPF values between 0.3 tenths and 0.5 tenths of
an inch and SLRs between 12:1 to 15:1; results in 4 to 7 inches of
snow. The heavier totals will likely be in a narrow band within
the warning area.
If that wasn't enough, a tightening pressure gradient is
also expected as the low tracks into southeast IL by 18z. Strong
north winds between 15-25 mph, with gusts over 30 mph will be
possible. This may cause blowing and drifting snow on east west
roads during the PM commute, especially in open and rural areas.
Snow will begin to rapidly diminish from west to east by late
afternoon and evening.
.LONG TERM...(Thursday night through Wednesday)
Issued at 223 PM CST Wed Feb 15 2023
Key Messages:
1. Cold and dry Friday with sunny skies.
2. Zonal flow to bring quiet weather with above freezing
temperatures this weekend, melting much of the newly fallen snow.
3. Chances of precipitation return middle of next week.
Thursday night-Friday...1031mb surface high and rising heights
aloft will bring clearing skies overnight. Temperatures will drop
into the single digits to lower teens. Some readings near zero
cannot be ruled out in areas within the newly fallen snow. Wind
chills in the single digits to teens below zero will be possible
before 10am Friday. Below normal temperatures and sunny skies will
be norm Friday, with highs in the middle 20s to lower 30s.
Friday night-Tuesday...zonal flow aloft will bring above freezing
temperatures during the day and below freezing readings overnight
during this period. Plentiful sunshine and quiet conditions are
forecast. With dewpoints rising into the upper 20s to middle 30s,
quite of bit of melting snow is expected. Breezy southerly winds
will be possible on Sunday.
Tuesday night-Wednesday...an increasing jet and baroclinic zone
across the Plains will bring the next chance of precipitation to
the local area. Model differences in timing and strength of the
next wave and thermal profiles preclude changing slight chance to
chance PoPs at this time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1055 PM CST Wed Feb 15 2023
MVFR stratocu continues over much of IA and IL, except some LLVL
drying north of Hwy 30 making for temporary VFR at CID and DBQ.
But CIGs will thicken/lower from the southwest with the onset of
the incoming winter storm thru 12Z over eastern Iowa and western
Illinois. Initial precip aloft overnight until toward 09-11z when
the conditions expected to deteriorate to LIFR conditions in
moderate snow and blowing snow through the day on Thursday. Brisk
sfc winds of 15 to 25 kts from the northeast to north through the
day. Some wintry mix or even freezing rain possible Thu morning
for a period at BRL. As the storm pulls away by Thu evening, VSBYs
will improve around 22-01Z from west to east.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 6 PM CST Thursday for Buchanan-
Delaware-Des Moines-Lee-Van Buren.
Winter Storm Warning until 6 PM CST Thursday for Benton-Cedar-
Clinton-Dubuque-Henry IA-Iowa-Jackson-Jefferson-Johnson-
Jones-Keokuk-Linn-Louisa-Muscatine-Scott-Washington.
IL...Winter Weather Advisory until 6 PM CST Thursday for Bureau-
Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Warren.
Winter Storm Warning until 6 PM CST Thursday for Carroll-Jo
Daviess-Rock Island-Stephenson-Whiteside.
MO...Winter Weather Advisory until 6 PM CST Thursday for Clark-
Scotland.
&&
UPDATE...Ervin
SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...Gross
AVIATION...12Hazardous weather outlook, Feb 15, 7:39 PM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
739 PM CST Wed Feb 15 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161200-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
739 PM CST Wed Feb 15 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
Snow will spread into portions of east central Iowa after midnight
and slowly spread northeastward through sunrise.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A storm system will bring accumulating snow to the area on
Thursday with the heaviest snow falling after sunrise. Snow will
end from west to east late in the afternoon into the early
evening. At this time, a band of 3 to 7 inches of snow is possible
across parts of eastern Iowa and northwest Illinois. Precipitation
may begin as sleet, or a sleet and snow mix along and south of a
line from Fairfield Iowa to Princeton Illinois line. A Winter
Storm Warning and Winter Weather Advisory are in effect for the
Outlook Area, please see the National Weather Service website at
weather.gov/quadcities for further details.
Much colder weather is expected Thursday night through Friday
night. Wind chills as low 5 below zero are possible west of the
Mississippi River.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight. However, snowfall
reports of over 1 inch, as well as any freezing rain or sleet
would be appreciated late tonight and Thursday.
Winter Storm, Jo Daviess
- When
- February 16, 3:00 AM CST to 6:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Trained spotters, Illinois DOT, and the public reported snowfall of 4 to 8 inches falling over Jo Daviess county from 3 AM through the day on February 16th. This snow caused dangerous travel conditions, especially during the evening commute.
Winter Storm, Stephenson
- When
- February 16, 4:00 AM CST to 6:00 PM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Trained spotters, Illinois DOT, and the public reported snowfall of 4 to 8 inches falling over Stephenson county from 4 AM through the day on February 16th. This snow caused dangerous travel conditions, especially during the evening commute.
Winter Storm, Carroll
- When
- February 16, 4:00 AM CST to 6:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Trained spotters, Illinois DOT, and the public reported snowfall of 4 to 7 inches falling over Carroll county from 4 AM through the day on February 16th. This snow caused dangerous travel conditions, especially during the evening commute.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Arizona, February 16 to 17, 20232 deaths · $5,000 · 2 events
- Flooding in West Virginia, February 16 to 19, 20231 death · $129,000 · 23 events
- Tornadoes and Hail in Arkansas, February 16, 20232 injured · $710,000 · EF2 · 12 events
- Tornadoes and Damaging Winds in Mississippi, February 16, 20231 injured · $565,000 · EF2 · 5 events
- Flash Flooding and Flood in Kentucky, February 16, 20231 death · 1 in hail · 14 events
- Tornado and Flash Flooding in Tennessee, February 16, 2023$560,000 · EF1 · 23 events
- Tornadoes and Flash Flooding in Tennessee, February 16, 2023$216,000 · EF1 · 20 events
- Tornadoes and Flash Flood in Mississippi, February 16, 2023$281,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Illinois, February 16 to 17, 20234 injured · 19 events
- Flash Flood and Debris Flows in Kentucky, February 16, 2023$41,000 · 50 kt wind · 12 events
- Winter Storm and Winter Weather in Wisconsin, February 16, 202320 events
- Flash Flooding and Flooding in Kentucky, February 16 to 21, 2023$15,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080615, 1080620, 1080624.